Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 122, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 28, 2002, 4:09 AM CDT for Edmunds County, South Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 4:09 AM CDT (09:09 UTC)
- Expired
- Jul 28, 2002, 5:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Edmunds County, SD
The radar
The Aberdeen radar (KABR), 74 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 4:15 AM CDT | Hail 0.75 | Bowdle, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 2354 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
725 WUUS53 KABR 280909 SVRABR SDC045-281000- /NEW.KABR.SV.W.0197.280909-281000/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 409 AM CDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 500 AM CDT * AT 409 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF BOWDLE...OR ABOUT 20 MILES EAST OF SELBY...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROSCOE AROUND 430 AM CDT IPSWICH AROUND 450 AM CDT PAMBROOK COLONY AROUND 455 AM CDT CRAVENS CORNER AROUND 500 AM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4552 9971 4529 9972 4534 9881 4558 9885 KEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:50 AM CDT, 19 minutes earlier.
Area forecast discussion, Jul 28, 3:50 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 350 AM CDT SUN JUL 28 2002 MAIN CHALLENGE FOR FORECAST IS THE CHANCE OF PRECIP TODAY AND THEN AGAIN ON WED. CURRENTLY WV SATELLITE SHOWING SHORTWAVE MOVING OUT OF MT AND INTO THE DAKOTAS. AVN SEEMS TO HAVE BETTER HANDLE ON THE MOVEMENT WITH THE ETA BEING SLOWER. CURRENTLY HAVE AN AREA OF SHRA AND SOME EMBEDDED TSRA MOVING ACROSS ND/SD BORDER...WILL EXPECT THEM TO CONTINUE MOVING E/NE AND GRADUALLY WEAKENING. HAVE INCLUDED MENTION OF SHRA AND TSRA FOR TODAY AS SHORTWAVE MOVES THROUGH THE AREA. LOOKS LIKE BEST CHANCE OF PRECIP ACROSS THE CWA TODAY WILL BE THIS AFTERNOON AS WAVE SLIDES SOUTH OUT OF ND AND INTO IA BY LATE THIS EVENING. LIFTED INDICES ARE AROUND -5 TO -8 FOR THIS AFTERNOON...AND AROUND 2000-3000 J/KG CAPE AS NOTED BY THE AVN 18Z SOUNDING. AFTER WAVE MOVES THROUGH THE AREA TODAY...HIGH PRESSURE BEGINS TO BUILD INTO THE REGION FOR THE BEGINNING OF THE WEEK. NEXT CHANCE OF PRECIP COULD COME WED INTO THU. AVN SHOWS A WEAK COLD FRONT DROPPING SOUTH OUT OF CANADA. CURRENT MODEL RUN SHOWS BEST CHANCE OF PRECIP INTO ND AND MN...WILL KEEP FCST DRY FOR NOW UNTIL LATER MODEL RUNS. CHANCE FOR PRECIP ACROSS CWA DOES INCREASE INTO WED NITE AND THU AS COLD FRONT PUSHES THROUGH THE STATE. WITH 700MB TEMPS AROUND 12-14 CELSIUS ACROSS CWA ON WED AND CONCERNED ABOUT A CAP. WITH 700MB TEMPS SLIGHTLY COOLING OFF WED EVE INTO THU...COULD GET SOME DEVELOPMENT THEN...BUT HAVE MADE NO CHANGES TO EXT ATTM. HIGH PRESSURE THEN LOOKS TO BUILD BACK INTO THE REGION ON FRI AND SAT. .ABR...NONE ALBRECHT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 1:08 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.